Ask a doctor

Would this reaction to restylane be worrisome? (Photo)

Is this a normal reaction to Restylane on the first day?

Doctor Answers (5)

Would this reaction to restylane be worrisome?

+1
Swelling is common after fillers, specially treating the tear troughs, the skin is thinner and tends to bruise easier, I suggest you schedule a follow-up with your provider but in the mean time applying cold compresses to the area 


Los Angeles Plastic Surgeon
5.0 out of 5 stars 203 reviews

Restylane reaction

+1
Restylane is a great filler for facial injections.  It is hard to ascertain from your photo if Restyane was injected to your tear troughs.  I would return immediately to your treating physician to analyze the cause and treatment of your reaction.  Please keep me posted.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 27 reviews

Swelling Post-Filler Injection

+1
Swelling can happen post filler, however, immediate, inflammatory (red) reactions are uncommon and should be evaluated and treated.  I suggest cool compresses, an antihistamine such as Benadryl, and an anti-inflammatory such as Advil.  Also, contact your physician and have him take a quick look.  It is rare to have this type of immediate reaction and it could be a sign of allergy.  But, this is my best opinion based on the photos we have here.  Nothing can replace an in person evaluation.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
5.0 out of 5 stars 34 reviews

You might also like...

Significant swelling under eyes after Restylane on first day

+1
Swelling is common for up to 2 weeks after fillers in any location. There are injection techniques that can help minimize this, but really, swelling happens. While yours seems a bit excessive, it's definitely not the worst. If you have pain or heat or burning sensations, then I would return to your injector quickly. You can use cool ice packs for 24-48 hours, sleep with your head a bit elevated, and take or apply Arnica (available at health food stores). Also, avoid aspirin, Aleve, or Advil for a few days. If swelling continues or gets worse and worse, then I'd suggest you be seen. Otherwise wait for the 2 weeks and then be evaluated.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Restylane Reaction Normal?

+1
Hi Halex.  Not sure based on the photo as it would help to know the injection technique.  If the technique used was "over the muscle" then I would expect this much swelling as it is a very traumatic technique.  It involves injecting the product in the very thin skin directly below the eye.

As an alternative, we inject "under the muscle" where the muscle we refer to is the one that circles the eyes.  Using this technique leads to better outcomes as the product does not look lumpy and you typically do not have this same swelling either.

In rare cases - even injecting under the muscle - we may still have swelling to the effect you have it.  It's just not that common.  

For examples of before and after photos for Los Angeles patients that have had under eye injections with Restylane, click on the link below.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.